Thunderstorm Wind, Texas
- When
- July 19, 9:05 PM CST
- Where
- Texas County, 10.62 mi NE of Eva
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.920, -101.780
During the late afternoon and early evening hours of the 19th a few discrete supercells developed over the south central Texas Panhandle that became severe dropping up to 1 hail along with gusts in excess of 58 mph. One of these cells moved SW into Deaf Smith County where it produced a wind gust of 75 mph measured by a mesonet near Bootleg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the late afternoon and early evening hours of the 19th a few discrete supercells developed over the south central Texas Panhandle that became severe dropping up to 1 hail along with gusts in excess of 58 mph. One of these cells moved SW into Deaf Smith County where it produced a wind gust of 75 mph measured by a mesonet near Bootleg. Later into the evening a mesoscale convective system formed in SE CO and SW KS and moved south into the OK Panhandle where it produced some severe storms that created gusts up to 67 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 19, 5:57 PM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 657 PM CDT Fri Jul 19 2024 ...New AVIATION... .SHORT TERM ... (This evening through Saturday night) Issued at 204 PM CDT Fri Jul 19 2024 Latest 18Z satellite analysis shows a decent H500 perturbation moving south along the periphery of the main H500 high pressure system roughly centered over Flagstaff, Arizona. The timing of this perturbation later into the evening hours and overnight will help to generate thunderstorms across the Panhandles from north to south. Some thunderstorms could be severe, where best lift for storms will be along the axis of the perturbation as it moves south. Damaging wind gusts will be the primary threat, followed by localized flooding and perhaps hail up to 1" will be the secondary threats. Best chance of severe thunderstorms will be for the north central and northeastern Panhandles where greatest amount of overall DCAPE and shear will be, but cannot rule out further south approaching the I-40 corridor. Once the first round makes it through tonight, a second round of thunderstorms is expected tomorrow evening as well. Decent lapse rates along the high terrain in southern CO and northern NM will aid in thunderstorm development. Main lifting mechanism is not as apparent for storms tomorrow as they are today, so most likely, outflow from storms in the mountains may reach the far NW TX Panhandle with perhaps a strong to damaging wind gust, but probabilities are low at this time. High temperatures tomorrow will range from the upper 80s in the NW to upper 90s in the SE. Meccariello && .LONG TERM ... (Sunday through next Thursday) Issued at 204 PM CDT Fri Jul 19 2024 Summary...After a couple more days of shower/storm chances to start next week, Summer reality sets back in as our typical dry and hot weather returns. Sunday and Monday still appear favorable for cooler conditions in the 80s behind a weak cold front, with rain and thunderstorms possible as well. But by midweek, hope for precipitation should drastically fade as high pressure regains its grip over the region. Discussion...Ensemble guidance backs up the idea that solid northwest flow atop the Plains on Sunday looks to maintain transport of upper level disturbances and moisture to the region. Deterministic models depict a weak front/trough advancing southward across the Panhandles Sunday afternoon-evening in conjunction with any minor perturbations within the upper flow. Sufficient moisture (PWATs ~1.00-1.50") and modest instability (MLCAPE ~1000 J/kg) would support rounds of scattered convection through the afternoon and overnight hours across portions of the region. If moisture survives long enough, additional diurnal convection may reappear on Monday as well. Based on placement of the best moisture and lift, current indications favor the west- southwestern Texas Panhandle to have the highest rain potential. Here, probabilistic guidance suggests a 20-40% probability for a healthy half inch of rain to start the week, with locally higher totals certainly feasible upon investigation of ensemble members. By midweek onward, Texas kindly reminds us this is still July, as daily high temperatures return to seasonal averages in the mid to upper 90s. Latest indications point to the ridge of high pressure (currently baking the desert southwest) quickly enlarges eastward towards the Rockies, displacing the large scale trough responsible for our current northwest flow pattern, to a synoptically unfavorable position relative to the Panhandles. As a result, deep layer moisture would be vacated, leaving us hot and dry for the rest of the week. The NBM has finally caught on to this trend, cutting POPs to 15% or less Wed-Fri. Harrel && .AVIATION... (00Z TAFS) Issued at 648 PM CDT Fri Jul 19 2024 For the 00Z TAFs, another round of showers and thunderstorms is expected to affect the OK and TX Panhandles tonight, and have included at least VCTS at each site late tonight. Additional thunderstorms are possible later Saturday afternoon. However, confidence is low with respect to coverage and location and have opted not to mention tstms for Saturday afternoon for this forecast cycle. 02 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 67 93 66 86 / 40 30 30 40 Beaver OK 65 90 63 84 / 40 10 20 10 Boise City OK 62 88 60 79 / 60 30 20 60 Borger TX 69 97 68 91 / 40 20 30 30 Boys Ranch TX 66 95 66 88 / 50 20 30 50 Canyon TX 66 93 65 85 / 30 30 40 40 Clarendon TX 68 94 66 88 / 10 40 40 30 Dalhart TX 62 91 61 82 / 60 20 20 60 Guymon OK 62 90 61 84 / 50 10 10 30 Hereford TX 65 94 64 87 / 40 30 40 50 Lipscomb TX 67 92 65 86 / 30 20 20 20 Pampa TX 67 92 64 86 / 30 30 30 30 Shamrock TX 68 95 65 89 / 20 40 40 20 Wellington TX 69 97 66 91 / 10 40 40 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...29 LONG TERM....38 AVIATION...02
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 553 PM CDT Fri Jul 19 2024 OKZ001>003-TXZ001>020-317-201100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 553 PM CDT Fri Jul 19 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. A line of scattered to numerous showers and thunderstorms is expected across much of the area this evening into the overnight hours. Some of this activity could be strong to severe with damaging winds and localized flooding from heavy rainfall the primary hazards. A Severe Thunderstorm Watch is in effect for all of the Oklahoma Panhandle and much of the Texas Panhandle until Midnight tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible Saturday through Tuesday across portions of the Panhandles. The probability for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
427 PM CDT Fri Jul 19 2024
TXZ007-012-192200-
Potter TX-Moore TX-
427 PM CDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POTTER AND SOUTH
CENTRAL MOORE COUNTIES THROUGH 500 PM CDT...
At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
Masterson, or 14 miles south of Dumas, moving south at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Masterson and Four Way.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3571 10200 3575 10181 3553 10168 3549 10198
TIME...MOT...LOC 2127Z 347DEG 8KT 3566 10190
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TLHPreliminary Local Storm Report
National Weather Service Amarillo TX
753 PM CDT Fri Jul 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM Tstm Wnd Gst 11 WSW Bootleg 34.77N 102.99W
07/19/2024 M58 MPH Deaf Smith TX Mesonet
First severe wind gust observed at the
Mesonet.
&&
PAVPreliminary Local Storm Report
National Weather Service Amarillo TX
754 PM CDT Fri Jul 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Tstm Wnd Gst 11 WSW Bootleg 34.77N 102.99W
07/19/2024 M75 MPH Deaf Smith TX Mesonet
Peak weak gust observed at the mesonet so
far.
&&
PAVPreliminary Local Storm Report
National Weather Service Amarillo TX
811 PM CDT Fri Jul 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM Tstm Wnd Gst 11 WNW Bootleg 34.77N 102.99W
07/19/2024 M58 MPH Deaf Smith TX Mesonet
Corrects previous tstm wnd gst report from
11 WSW Bootleg. First severe wind gust
observed at the Mesonet.
&&
PAVSpecial Weather Statement
National Weather Service Amarillo TX
815 PM CDT Fri Jul 19 2024
OKZ001-200145-
Cimarron OK-
815 PM CDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CIMARRON COUNTY
THROUGH 845 PM CDT...
At 814 PM CDT, Doppler radar was tracking a strong thunderstorm over
Black Mesa Park, or 19 miles west of Boise City, moving southeast at
5 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Black Mesa Park and Wheeless.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Oklahoma.
&&
LAT...LON 3684 10298 3693 10279 3678 10260 3664 10288
TIME...MOT...LOC 0114Z 327DEG 4KT 3683 10284
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TLHSpecial Weather Statement
National Weather Service Amarillo TX
916 PM CDT Fri Jul 19 2024
OKZ001-TXZ001-200245-
Cimarron OK-Dallam TX-
916 PM CDT Fri Jul 19 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN CIMARRON AND NORTHWESTERN
DALLAM COUNTIES THROUGH 945 PM CDT...
At 916 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Campo to 6 miles south of
Wheeless. Movement was south at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Boise City, Texline, Kenton, Wheeless, Black Mesa Park, and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
&&
LAT...LON 3699 10250 3673 10228 3632 10304 3650 10303
3650 10300 3700 10300
TIME...MOT...LOC 0216Z 005DEG 21KT 3692 10260 3662 10290
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TLHThe Dodge City radar (KDDC), 185 km away, was scanning. The volume nearest the first event began at 03:05 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198363, 1198364, 1198365.